Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Started on ortho tricyclin. Why is there consistent brown discharge? Due to skipping sugar pills?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
I started on ortho tricyclin about 2 months ago. For the past 2-3 weeks I have been having a consistent brown discharge with no other symptoms. I have not has sex. It is nit a lot of discharge but it is present. I go through about 2-3 tampons a day and they are not soaked but they are definitely absorbing some stuff. Last month I did skip the sugar pills in order to skip my period.
Posted Wed, 23 May 2012 in Women's Health
Answered by Dr. Kulsoom Qureshi 1 hour later

Thanks for your question.

If you have been taking your pills regularly & punctually there is probably not much to worry about.
I appreciate you have provided a good clue in your history that you skipped the "inert pills" last month. This may have been causing your symptoms.

With Ortho Tri-Cyclen usage it is a known side effect that you may have vaginal bleeding between periods (spotting), breakthrough bleeding (when your uterine lining over grows the hormonal support provided by the pill, it began to shed in the form of periods ), especially during the first 3 months of pill usage.

Ortho Tri-Cyclen is a birth control pill that contains hormones in different concentrations indicated by different color of pills. Pills you take towards the end of cycle contain larger amount of hormones than the pills you take when you start a new pack.

Let me explain what could have happened to you leading to your present problem:
When you ended your last pack's "active pills" last month you were taking larger amount of hormones then when you started a new pack's active pills this month. Your uterine lining was fully grown & ready for periods when you were supposed to start your inert pills last month. But, instead of this you started a new pack with a lower dose of hormones. This although spared you of your period but you are having this breakthrough bleeding in the form of vaginal discharge as your uterine lining has over grown the hormonal support provided by the pills now.

Most likely it will settle once you have your period this month while on inert pills & start a new pack with "active pills" next month.

You should visit your prescribing Gynecologist if this discharge persists beyond that or worsen.
If you are not having sex & sure that there is no chance of pregnancy then you may not want to take a pregnancy test.

I hope you are regular with your cervical pap smears & they are normal. If not you should have one at the earliest.

I would like to tell you that pills do not protect against Sexually Transmitted Diseases & it is a good practice to use barrier methods along with them. If the discharge is foul smelling & if you have itching as well you must see your Gynecologist as this may represent an infection.

I hope I have explained it to you properly. If you need more simplification or want to discuss any other point you may write me back.
I shall appreciate any follow up question from you.

Hope you get well soon.

Best Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor